Alert archive / Indiana / Flash Flood Warnings in 2015

Flash Flood Warning 11, NWS Louisville, KY

April 7, 2015Orange County, Washington County, Indiana

NWS Louisville, KY issued this flash flood warning at Apr 7, 2015, 8:33 AM EDT for Orange County, Washington County, Indiana. It was in force for 117 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 7, 2015, 8:33 AM EDT (12:33 UTC)
Expired
Apr 7, 2015, 10:30 AM EDT
In force
117 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

Counties Orange County, IN, Washington County, IN

The radar

The Louisville radar (KLVX), 65 km from the middle of the area, began a volume at 12:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 7, 8:35 AM EDTFLASH FLOOD3 Sse French Lick, INCOUNTY ROAD 375 S CLOSED DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 0.6 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2015-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2015-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
631 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

665 
WGUS53 KLMK 071233
FFWLMK
INC117-175-071430-
/O.NEW.KLMK.FF.W.0011.150407T1233Z-150407T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
833 AM EDT TUE APR 7 2015

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN ORANGE COUNTY IN SOUTH CENTRAL INDIANA...
  SOUTHWESTERN WASHINGTON COUNTY IN SOUTH CENTRAL INDIANA...

* UNTIL 1030 AM EDT

* AT 828 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  TORRENTIAL RAINFALL FROM THUNDERSTORMS MOVING OVER THE SAME AREA 
  ACROSS THE SOUTHERN HALF OF ORANGE COUNTY INTO SOUTHWEST WASHINGTON
  COUNTY. THE STORMS WERE MOVING EAST AT 30 MPH. COUNTY ROAD 375 WAS
  REPORTED CLOSED JUST SOUTH OF FRENCH LICK DUE TO FLOWING WATER.
  RADAR HAS ESTIMATED BETWEEN 2 AND 3 INCHES OF RAIN FROM 730 TO 830
  AM EDT IN WESTERN ORANGE COUNTY. 

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...
  PAOLI...VALEENE...TROTTER CROSSING AND CHAMBERSBURG...
  REGO...HARDINSBURG...
  ORGAN SPRINGS...FREDERICKSBURG AND ROSEBUD...

  IN ADDITION...VALEENE...CHAMBERSBURG AND TROTTER CROSSING ARE
  INCLUDED IN THIS FLASH FLOOD WARNING.

  FLASH FLOOD PRONE AREA IN THIS WARNING...
  BLUE RIVER OVERFLOWS ONTO VINCENNES TRAIL ROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3854 8614 3842 8617 3842 8631 3840 8631
      3840 8668 3857 8669

$$

TWF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 7, 6:36 AM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Apr 7, 6:36 AM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
636 AM EDT Tue Apr 7 2015

...Updated Aviation Discussion...

.SHORT TERM (Now through Wednesday)...
Issued at 257 AM EDT Tue Apr 7 2015

The GFS, 4km NAM, and, to a lesser extent, SPC SREF, have a good
handle on an area of showers and embedded thunderstorms moving from
southeast Illinois into the lower and middle Ohio Valley at 07Z
this morning.  The storms are ahead of an upper level disturbance
coming in from the lower and middle Mississippi Valley.  This
convective complex will continue to spread eastward this morning
along and a few counties either side of the I-64 corridor.  Though
the showers and storms will mostly be garden variety, a few gusts of
wind or instances of small hail in the strongest cores can't be
entirely ruled out.

The morning showers and storms will have moved off to the east by
early afternoon.  This afternoon another weak upper wave will come
in from the west.  Though some stabilization will occur over
southern Indiana and northern Kentucky from the morning rain,
additional scattered shower and thunderstorm development will be
possible, albeit with less coverage than what we see this morning.
Again, a few strong storms will be possible.

With plenty of moisture available, locally heavy downpours will be
possible with the thunderstorms.  The cells should be progressive,
but there will be some training this morning in southern Indiana
and north central Kentucky.

Decided to drop max temps a few degrees in the north where more rain
and clouds will prevail through the morning hours, but still have
70s everywhere for highs this afternoon.

After a lull this evening, more shower and thunderstorm development
will be possible late tonight as the next weak upper wave comes in
from the west after midnight.  Low temperatures will be in the lower
and middle 60s.

The relatively low confidence forecast today and tonight becomes
even lower on Wednesday.  We will remain in the same warm, juicy air
mass as today, south of a stationary surface front from Illinois to
Ohio.  The late night showers/storms tonight will likely persist
into Wednesday morning, with redevelopment possible Wednesday
afternoon especially near any leftover convective boundaries from
the morning activity.  Highs should be in the middle and upper
70s...maybe an 80 degree reading if we can get enough sunshine in
the afternoon.

.LONG TERM (Wednesday Night through Monday)...
Issued at 235 AM EDT Tue Apr 7 2015

The focus in the long term period is on thunderstorm chances/timing
Wednesday night through Friday.

The upper level pattern Wednesday night is expected to feature a
digging trough from the Rockies into the central Plains with
downstream ridging extending from the Gulf Coast through the
southern Great Lakes region. At the surface, a warm and moist air
mass characterized by dewpoints in the 60s will be in place thanks
to a developing surface low to our west. Stronger southerly flow
should make for a mild night with lows only falling into the mid
60s.

The focus for thunderstorm initiation Wednesday night is favored to
our west where the strengthening low-level jet impinges on an
east-west boundary across Illinois. These storms could then take an
east/southeast track across portions of the area. Strength/severity
a bit more uncertain as elevated instability wanes considerably
and effective shear is not as impressive but a few elevated stronger
storms would be possible. Kept POPs in the 30-50 percent range,
tapered highest to lowest from southern Indiana to southern Kentucky
respectively.

The main upper level trough will advance eastward Thursday as the
surface low deepens/lifts to Wisconsin by Thursday night. 07.00z
guidance remained overall similar to earlier runs in its
progression, bringing the cold front through the local area late
Thursday night into Friday morning. Scattered showers and
thunderstorms are possible ahead of the main system though coverage
isn't expected to be very high. Decaying strong thunderstorms look
to be approaching our western borders during the late evening, and
if enough elevated instability remains present, a marginal wind
threat exists. Overall, the system looks fairly progressive,
limiting the training heavy rainfall threat as well.

Ahead of the front, a very warm air mass will be in place. Depending
on how cloud cover fares, we'll be approaching 80 degrees in most
spots Thursday. A mild night would then set up with lows in the mid
60s to near 70 degrees.

Friday looks to be our transition day as the front sweeps across the
area. Will keep chance POPs in the morning to early afternoon hours,
especially east of I-65 before clearing conditions work in for the
evening. Seasonable, pleasant and mostly sunny conditions thanks to
surface high pressure expected Saturday into the first part of
Sunday. A model consensus approach gives highs in the mid to upper
60s Saturday and upper 60s to low 70s Sunday.

Increasing moisture and southerly return flow sets up Sunday night
into early next week as the surface high moves to our east. A slow
ramp up in POPs, still chance, will be advertised as deterministic
models show another system lifting through the central Plains to
lower Great Lakes. Seasonable to above seasonable temperatures look
reasonable at this time.

&&

.AVIATION (12Z TAF Update)...
Updated at 636 AM EDT Tue Apr 7 2015

Showers should be common through the morning hours, especially at
LEX and SDF, with some embedded thunder as well.  Ceilings will be
highly variable, but should prevail MVFR below fuel mins.  Expect
drier conditions this afternoon and tonight (though scattered
showers and storms will still be possible).  Ceilings should
gradually improve today as the wave that is sparking this morning's
convection moves off to the east.

BWG could see a few wind gusts into the teens this afternoon outside
of convection.

Another wave of convection may come in from the northwest late
tonight into Wednesday morning, though forecast confidence is not
high that far out in this weather regime.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Short Term........13
Long Term.........ZT
Aviation..........13
Hazardous weather outlook, Apr 7, 3:37 AM EDT, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
337 AM EDT TUE APR 7 2015

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-080745-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
337 AM EDT TUE APR 7 2015 /237 AM CDT TUE APR 7 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. WHILE
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...ANY STORM WILL BE
CAPABLE OF LOCALLY HEAVY RAIN...SMALL HAIL...GUSTY WINDS...AND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WAVES OF SCATTERED THUNDERSTORMS WILL MOVE IN AND OUT OF THE
REGION WEDNESDAY THROUGH THURSDAY. LOCALLY HEAVY RAIN WILL BE
POSSIBLE. GUSTY WINDS WILL BE POSSIBLE WITH THE STRONGER STORMS IN
ANY OF THESE CLUSTERS.

STRONG TO SEVERE STORMS ARE POSSIBLE LATE THURSDAY THROUGH FRIDAY
MORNING AS A COLD FRONT MOVES THROUGH. THE MAIN HAZARDS WOULD BE
GUSTY WINDS AND LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THURSDAY INTO FRIDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

13/ZBT

In the hours before

Special weather statement, Apr 7, 7:51 AM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
751 AM EDT TUE APR 7 2015

INZ076>078-083-071230-
DUBOIS IN-ORANGE IN-SCOTT IN-WASHINGTON IN-
751 AM EDT TUE APR 7 2015

...THUNDERSTORMS WITH TORRENTIAL RAIN AND DANGEROUS LIGHTNING OVER
PARTS OF SOUTH CENTRAL INDIANA...

AT 742 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN EAST-TO-WEST LINE OF THUNDERSTORMS ACROSS ORANGE AND NORTHERN
DUBOIS COUNTIES...MOVING EAST AT 40 MPH. THE STORMS WERE MOVING OVER
THE SAME AREAS. RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED WITH
THESE STORMS...WHICH WILL RESULT IN PONDING OF WATER ON ROADS AND
LOW LYING AREAS.

FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL RAIN REDUCING
VISIBILITIES...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  PAOLI...
  SALEM...
  JASPER...
  HILLHAM AND NORTON...
  FRENCH LICK MUNICIPAL AIRPORT AND FRENCH LICK...
  ABYDEL AND PROSPECT...
  BRAXTONS SIDING AND YOUNGS CREEK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRIVERS SHOULD SLOW DOWN WHEN ENCOUNTERING HEAVY RAINS AND BEWARE OF
PONDING OF WATER.

&&

LAT...LON 3851 8707 3849 8695 3850 8688 3853 8684
      3853 8669 3869 8668 3869 8632 3877 8629
      3878 8617 3877 8613 3879 8610 3876 8590
      3873 8586 3853 8588 3849 8599 3844 8599
      3842 8602 3842 8631 3841 8631 3836 8708
TIME...MOT...LOC 1145Z 258DEG 34KT 3850 8675

TWF
Local storm report, Apr 7, 8:29 AM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
829 AM EDT TUE APR 7 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 AM     FLOOD            IRELAND                 38.42N 87.00W
04/07/2015                   DUBOIS             IN   911 CALL CENTER

            ROAD CLOSED DUE TO HIGH WATER

&&

NWS LOUISVILLE KY
IRIS SYSTEM
Local storm report, Apr 7, 8:30 AM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
830 AM EDT TUE APR 7 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 AM     FLOOD            DUBOIS                  38.45N 86.80W
04/07/2015                   DUBOIS             IN   911 CALL CENTER

            ROAD CLOSED DUE TO HIGH WATER

&&

NWS LOUISVILLE KY
IRIS SYSTEM
Local storm report, Apr 7, 8:32 AM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
832 AM EDT TUE APR 7 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 AM     FLOOD            1 N DUBOIS              38.46N 86.80W
04/07/2015                   DUBOIS             IN   911 CALL CENTER

            ROAD CLOSED DUE TO HIGH WATER

&&

NWS LOUISVILLE KY
IRIS SYSTEM

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 7:51 AM EDTSpecial Weather StatementLMKOrange, Washington39 min
Apr 7, 8:03 AM EDTAreal Flood AdvisoryLMKDubois, Orange117 min
Apr 7, 8:37 AM EDTSpecial Weather StatementLMKClark, Floyd, Orange28 min
Apr 7, 9:17 AM EDTSpecial Weather StatementLMKCrawford, Floyd43 min
Apr 7, 10:10 AM EDTAreal Flood AdvisoryLMKClark, Floyd2 hr
Apr 7, 10:26 AM EDTFlash Flood WarningLMKOrange, Washington109 min
Apr 7, 10:33 AM EDTAreal Flood AdvisoryLMKClark, Crawford, Floyd, Harrison, Washington117 min
Apr 7, 10:57 AM EDTFlash Flood WarningLMKClark, Crawford, Floyd, Harrison, Washington3 hr
Apr 7, 3:24 PM EDTFlash Flood WarningLMKCrawford, Dubois, Orange3 hr
Apr 7, 3:53 PM EDTSevere Thunderstorm WarningLMKCrawford, Dubois32 min
Apr 7, 3:56 PM EDTSpecial Weather StatementLMKClark29 min
Apr 7, 4:04 PM EDTSevere Thunderstorm WarningLMKPerry21 min
Apr 7, 4:10 PM EDTSevere Thunderstorm WarningLMKCrawford, Perry30 min
Apr 7, 4:11 PM EDTFlash Flood WarningLMKClark, Crawford, Floyd, Harrison, Washington3 hr
Apr 7, 4:21 PM EDTSevere Thunderstorm WarningLMKCrawford, Dubois, Perry24 min
Apr 7, 4:34 PM EDTSevere Thunderstorm WarningLMKHarrison31 min
Apr 7, 4:34 PM EDTTornado WarningLMKCrawford, Harrison, Perry21 min
Apr 7, 4:37 PM EDTTornado WarningLMKHarrison18 min
Apr 7, 4:40 PM EDTFlash Flood WarningLMKClark3 hr
Apr 7, 4:56 PM EDTSevere Thunderstorm WarningLMKCrawford, Floyd, Harrison29 min
Apr 7, 5:04 PM EDTSevere Thunderstorm WarningLMKHarrison31 min
Apr 7, 5:12 PM EDTSevere Thunderstorm WarningLMKClark28 min
Apr 7, 5:33 PM EDTSevere Thunderstorm WarningLMKFloyd, Harrison32 min
Apr 7, 7:38 PM EDTRiver Flood WarningLMKHarrison, Washington17 hr

Nearby

Flash Flood Warnings in Indiana, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.